Alert archive / Missouri / Flash Flood Warnings in 2013
Flash Flood Warning 106, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 8, 2013, 11:50 AM CDT for 4 counties in Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2013, 11:50 AM CDT (16:50 UTC)
- Expired
- Aug 8, 2013, 4:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barry County, MO, McDonald County, MO, Stone County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
441
WGUS53 KSGF 081650
FFWSGF
MOC009-119-209-213-082100-
/O.NEW.KSGF.FF.W.0106.130808T1650Z-130808T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 AM CDT THU AUG 8 2013
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MCDONALD COUNTY IN SOUTHWEST MISSOURI...
SOUTHERN BARRY COUNTY IN SOUTHWEST MISSOURI...
SOUTHERN STONE COUNTY IN SOUTHWEST MISSOURI...
SOUTHERN TANEY COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 400 PM CDT.
* AT 1141 AM CDT...THE DEPARTMENT OF TRANSPORTATION INDICATED THAT
NUMEROUS ROADWAYS REMAINED FLOODED DUE TO RAINFALL AMOUNTS GREATER
THAN FIVE INCHES RECEIVED OVER MUCH OF THE WARNED AREA EARLIER
TODAY.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 43 AT BUFFALO CREEK WEST OF ANDERSON...
ROUTE Y AT FLAT CREEK JUST NORTHEAST OF CASSVILLE...
HIGHWAY 39 AT FLAT CREEK SOUTH OF JENKINS.
THIS WARNING IS AN EXTENSION OF THE FLASH FLOOD WARNING THAT WAS
PREVIOUSLY IN EFFECT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3650 9462 3677 9463 3675 9407 3680 9377
3665 9352 3665 9277 3651 9277
$$
TERRY1 follow-up statement
831
WGUS73 KSGF 082053
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CDT THU AUG 8 2013
MOC009-119-209-213-082103-
/O.EXP.KSGF.FF.W.0106.000000T0000Z-130808T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARRY MO-MCDONALD MO-STONE MO-TANEY MO-
353 PM CDT THU AUG 8 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM CDT FOR MCDONALD...
SOUTHERN BARRY...SOUTHERN STONE AND SOUTHERN TANEY COUNTIES...
...THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH A FLOOD WARNING
FOR THIS AREA UNTIL MIDNIGHT...
EXCESS RAPID RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED
AREA...HOWEVER RESIDUAL FLOODING...SLOW WATER RISES AND ELEVATED
WATER LEVELS ARE EXPECTED TO CONTINUE THROUGH THIS EVENING.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 3650 9462 3677 9463 3675 9407 3680 9377
3665 9352 3665 9277 3651 9277
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 6:46 AM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Aug 8, 6:46 AM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 AM CDT Thu Aug 8 2013
...SERIOUS FLOODING CONTINUES ACROSS PORTIONS OF FAR SOUTHERN
MISSOURI...
.MESOSCALE DISCUSSION...
Issued AT 646 AM CDT THU AUG 8 2013
Rainfall is expanding into the region a bit faster than previously
expected and will update PoPs shortly to account for these trends.
Pockets of heavy rain continue across hard hit areas of far
southern Missouri. Sharp river rises on the Elk, Big Sugar, and
Little Sugar (5-8 feet in the past few hours) will continue.
A little silver lining this morning is that the risk for severe
has come down, thus the watch has been cancelled early. We are
still concerned about additional chances for severe later today
and tonight. The MCV across Kansas continues to move east
northeast, and this will have to be watched closely as an
additional source for lift later today. The amount of clearing we
can attain this afternoon will be proportional to how much we can
recharge the atmosphere.
The biggest item we will need to continue to focus on is the low
level boundary that has plagued the region during the past week.
This boundary will remain the biggest focus for convection and
flooding rains.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 405 AM CDT THU AUG 8 2013
Another active night across the region. Thankfully, rain has been
avoiding central Missouri giving that area a brief, but much
needed break. The low level front settled to near the Mo/Ark
border last evening, and convection fired just to the north side
of this boundary and has been training for the past several hours
across far southern Missouri. KBBG measured an astounding 3.96" of
rain in one hour, with 6.17" in two hours. This area of rainfall
has hit a basin affecting the Hollister area very, very hard. These
extraordinary rainfall rates have been noted by radar estimates in
portions of McDonald, Barry, Stone and Taney counties.
The low level boundary will only slowly edge northward this
morning, with an MCS once again approaching from the west. The
morning looks increasingly wet for the area, though it will take
several hours for rain to enter the hard hit areas of central
Missouri, but rain will eventually reach this area later this
morning. Very heavy rainfall will once again be possible where
training storms set up. There is a limited risk of a few severe
wind gusts with the line of storms surging to the east northeast
out of south central Kansas. With marginal deep layer shear and
modest instability (MLCAPE around 1000 J/kg), localized damaging
wind gusts can be expected. The biggest concern, though, will
remain the heavy rainfall.
Like yesterday, rainfall will slowly ramp down during the daytime.
We will need to keep a very close eye on the how the low level
boundary behaves today into this evening. The key focus for our
heavy rain complexes the past week has been the low level front
(denoted best in a layer average of the 925/850mb winds) with
associated low level theta-e pooling along this boundary.
Convective initiation has been just north/northeast of this
boundary the past several nights. In addition, we will need to
watch the progress of a rather impressive mid level MCV see just
to the west of the Wichita area. Additional rainfall expected this
afternoon, though becoming a bit more scattered in nature.
Heading into tonight, 00z suite of models suggest the low level
boundary could set up anywhere from the Hwy 60 corridor to the Hwy
54 corridor. Have focused the highest PoPs in these areas.
The severe risk for tonight (and into Friday as well) remains
conditional on instability recharging across the area. With clouds
hanging around much of today, the best instability looks to set up
across far southern Missouri and to the south/southwest. If we can
get enough instability, shear remains marginal and supports a
localized wind and marginally severe hail risk.
.LONG TERM...(Friday THROUGH Wednesday)
ISSUED AT 405 AM CDT THU AUG 8 2013
The pattern remains locked in place through at least Friday night.
00z suite of model output sends yet another complex of
thunderstorms through the region. As mentioned above, the key will
be where the low level boundary sets up. This does vary from model
to model, with some focusing on the Hwy 54 corridor once again and
others further south along the Hwy 60 corridor. With a lot
happening between now and Friday night, it's too tough to pin
point. The bottom line is that confidence is increasing that
another round of heavy rainfall is expected anywhere across the
region.
As has been advertised by the past few model run, there is a
glimmer of hope on the horizon. Still not confident in how the
weekend will unfold. Models vary on where the low level boundary
will set up. As a result it remains plausible that we could
receive more rain into Saturday, but confidence is shaky at this time.
Further into the extended, the pattern amplifies Sunday into much
of next week. This will send a cold front through the area early
next week and bring a much needed break to the area during the mid
to late week time frame. Will continue rain chances Sunday into
early Tuesday. Temperatures will be dependent on the amount of
cloud cover we see. Highs look to remain at/below average with
lows around average.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
ISSUED AT 646 AM CDT THU AUG 8 2013
Another morning, another round of rainfall. A large area of light
to moderate rain has moved into JLN/SGF. Heavy rains at BBG will
taper to light to moderate as the morning progresses. As has been
the case, expecting predominately MVFR restrictions with this
activity, with bouts of IFR under thunderstorms. Current round of
activity is expected to decrease in coverage and intensity as we
head into this afternoon, leading to VFR conditions. Additional
thunderstorm development is possible later this afternoon with yet
another round of rainfall expected tonight. Once again, expecting
mainly MVFR restrictions with this activity, with bouts of IFR
under thunderstorms.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Saturday morning FOR MOZ055>058-
066>071-077>083-088>098-101>106.
KS...FLASH FLOOD WATCH through Saturday morning FOR KSZ073-097-101.
&&
MESOSCALE...Gagan
SHORT TERM...Gagan
LONG TERM...Gagan
AVIATION...GaganHazardous weather outlook, Aug 8, 5:57 AM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 557 PM CDT THU AUG 8 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 557 AM CDT THU AUG 8 2013 ...SIGNIFICANT FLOODING POSSIBLE INTO THE WEEKEND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... EXTREME FLOODING RISK. SIGNIFICANT LIGHTNING RISK. LIMITED TO ELEVATED THUNDERSTORM WIND RISK. LIMITED HAIL RISK. DISCUSSION... TORRENTIAL RAINFALL HAS FOCUSED ACROSS FAR SOUTHERN MISSOURI THIS MORNING WITH ADDITIONAL THUNDERSTORMS EXPECTED FOR AT LEAST THE REMAINDER OF THIS MORNING. THE RISK FOR FLASH FLOODING IS EXTREME ACROSS FAR SOUTHERN MISSOURI THIS MORNING. AN AREA OF RAIN AND THUNDERSTORMS WILL SLOWLY MOVE NORTHEASTWARD INTO EXTREME SOUTHEASTERN KANSAS AND MUCH OF THE MISSOURI OZARKS THROUGH THE MORNING HOURS. HEAVY RAINFALL IS EXPECTED AND THERE IS A SIGNIFICANT RISK FOR FLASH FLOODING. YET ANOTHER ROUND OF RAINFALL IS EXPECTED TONIGHT. THE EXACT LOCATION OF HEAVY RAINFALL WILL DEPEND ON WHERE THE LOW LEVEL FRONT SETS UP...WHICH CAN BE ANYWHERE ACROSS THE OUTLOOK AREA. ALL INTERESTS ACROSS THE OUTLOOK AREA SHOULD STAY ABREAST OF THE LATEST FORECAST INFORMATION. AS WE HAVE SEEN THE PAST SEVERAL NIGHT...THERE IS A SIGNIFICANT RISK OF FLASH FLOODING WHEREVER RAINFALL SETS UP ALONG THIS FRONT...ESPECIALLY WHERE THUNDERSTORMS ARE PERSISTENT FOR LONG PERIODS OF TIME. LOCATIONS THAT NORMALLY DO NOT FLOOD WILL BE AT RISK FOR FLOODING. THERE IS A CONDITIONAL RISK FOR STRONG TO SEVERE THUNDERSTORMS TONIGHT. IF ENOUGH INSTABILITY CAN DEVELOP ACROSS SOUTHERN MISSOURI THERE WILL BE A RISK FOR LOCALIZED DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. UNSETTLED WEATHER IS EXPECTED INTO THE FIRST HALF OF THE UPCOMING WEEKEND AS A FRONT MEANDERS OVER THE AREA. HEAVY RAINFALL IS ONCE AGAIN EXPECTED AND THE RISK FOR FLASH FLOODING WILL REMAIN SIGNIFICANT. THE RISK FOR ANY STRONG TO SEVERE STORMS WILL REMAIN CONDITIONAL ON WHETHER OR NOT ENOUGH INSTABILITY CAN DEVELOP ACROSS THE REGION. IF ENOUGH BREAKS IN THE CLOUD COVER OCCUR FRIDAY AFTERNOON...HEAT INDICES MAY REACH THE MID TO UPPER 90S. ADDITIONAL THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE EARLY NEXT WEEK AS A COLD FRONT MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT SOME LOCALIZED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AT TIMES. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Local storm report, Aug 8, 10:10 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1010 AM CDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FLASH FLOOD 4 SW BUCYRUS 37.31N 92.07W
08/08/2013 TEXAS MO DEPT OF HIGHWAYS
ROUTE ZZ CLOSED DUE TO FLOODING.
&&
KARDELLLocal storm report, Aug 8, 10:38 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1038 AM CDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD 6 SE BOLIVAR 37.55N 93.33W
08/08/2013 POLK MO DEPT OF HIGHWAYS
ROUTE Y CLOSED DUE TO FLOODING.
&&
KARDELLLocal storm report, Aug 8, 10:39 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1039 AM CDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD 4 NE GOODSON 37.75N 93.21W
08/08/2013 POLK MO DEPT OF HIGHWAYS
ROUTE P CLOSED DUE TO FLOODING.
&&
KARDELLLocal storm report, Aug 8, 10:50 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 AM CDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM FLASH FLOOD 3 N FAIR PLAY 37.67N 93.58W
08/08/2013 POLK MO DEPT OF HIGHWAYS
MISSOURI ROUTE 123 CLOSED DUE TO FLOODING.
&&
KARDELLLocal storm report, Aug 8, 10:51 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1051 AM CDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD 5 NNW SLEEPER 37.83N 92.63W
08/08/2013 LACLEDE MO DEPT OF HIGHWAYS
ROUTE BB CLOSED DUE TO FLOODING.
&&
KARDELLLocal storm report, Aug 8, 10:52 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1052 AM CDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 AM FLASH FLOOD 5 NNW COMPETITION 37.55N 92.47W
08/08/2013 LACLEDE MO DEPT OF HIGHWAYS
ROUTE B CLOSED DUE TO FLOODING.
&&
KARDELLThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 12:34 AM CDT | Flash Flood Warning | SGF | Barry, Stone | 11 hr |
| Aug 8, 1:29 AM CDT | Flash Flood Warning | SGF | Taney | 11 hr |
| Aug 8, 1:45 AM CDT | Flash Flood Warning | SGF | McDonald | 10 hr |
| Aug 8, 2:33 AM CDT | Special Weather Statement | SGF | Taney | 42 min |
| Aug 8, 3:57 AM CDT | Special Weather Statement | SGF | Barry | 48 min |
| Aug 8, 5:34 AM CDT | Flash Flood Warning | SGF | Howell, Ozark | 6 hr |
| Aug 8, 5:50 AM CDT | River Flood Warning | SGF | McDonald | 46 hr |
| Aug 8, 5:59 AM CDT | Flash Flood Warning | SGF | Newton | 6 hr |
| Aug 8, 6:17 AM CDT | Flash Flood Warning | SGF | Douglas, Howell | 6 hr |
| Aug 8, 7:37 AM CDT | Flash Flood Warning | SGF | Dade, Dallas, Greene, Polk | 4 hr |
| Aug 8, 7:40 AM CDT | Flash Flood Warning | SGF | Texas, Wright | 5 hr |
| Aug 8, 9:38 AM CDT | River Flood Warning | SGF | Cedar | 4 days |
| Aug 8, 9:44 AM CDT | Flash Flood Warning | SGF | Cedar, Polk | 3 hr |
| Aug 8, 10:00 AM CDT | Flash Flood Warning | SGF | Camden, Dent, Laclede, Phelps, Pulaski, Texas | 4 hr |
| Aug 8, 11:53 AM CDT | Areal Flood Warning | SGF | Douglas, Howell, Oregon, Ozark, Shannon, Texas and 2 more | 21 hr |
| Aug 8, 11:58 AM CDT | Areal Flood Warning | SGF | Dade, Dallas, Greene, Polk | 6 hr |
| Aug 8, 12:55 PM CDT | Areal Flood Warning | SGF | Cedar, Polk | 5 hr |
| Aug 8, 1:52 PM CDT | River Flood Warning | SGF | Stone | 59 hr |
| Aug 8, 2:01 PM CDT | Areal Flood Warning | SGF | Camden, Dent, Laclede, Phelps, Pulaski, Texas | 21 hr |
| Aug 8, 3:52 PM CDT | Areal Flood Warning | SGF | Barry, McDonald, Stone, Taney | 18 hr |
Nearby
Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.